Search in the Abstract Database

Search Abstracts 2015

* = Presenting author

N004 Audit into the prevalence of injection site reaction following subcutaneous administration of adalimumab

G. Lloyd-Ford*, V. Goel, A. Lewis, L. Hook, S. Taylor

Aneurin Bevan University Health Board, Gastroenterology, Newport, United Kingdom

Background

During patient contact, the nurse specialist team had been made aware of a number of patients reporting injection site reaction following subcutaneous administration of adalimumab.

The patients had reported the incidents when reviewed in the outpatients department or via our telephone helpline. They represented all geographical areas served by the health board.

It was felt appropriate by the nurse specialist team to audit how prevalent these reactions where.

Methods

50 patients receiving adalimumab therapy were randomly selected from the database held by the nurse specialist team. No one geographical site or consultant was prioritised. Patients who had stopped taking the medication where excluded. Patient anonymity was maintained by using their unique computer reference code.

A questionnaire was sent out by an independent secretary and the returned forms came back to the nurse specialist team. The returned forms were anonymous.

Results

Questionnaires where sent out to 50 patients of which 34 (68%) replied. The majority of patients had Crohn's Disease 31 (91%), 3 (9%) had IBD indeterminate and none had ulcerative colitis. Of the 34 who replied 10 (29%) reported an injection site reaction. The injection site used in all 10 patients was the abdomen and the reactive site or area had been used for subcutaneous injection previously in all patients. Of the 10 patients who had reacted, 8 (80%) self-administered and 2 (20%) had their injection administered by a relative. The most common reaction was a significant bruise which was noted by 8 of the patients, a subcutaneous rash and / or blister was next common and noted in 6 patients and injection site infection was only noted by 1 patient. All patients were aware of the correct procedure for pre injection cleaning and administration of the medication, including site rotation. Only one patient stated they felt that more input from the nurses would be beneficial.

Conclusion

Injection site reactions following subcutaneous administration of adalimumab was present in around a third (29%) of those surveyed. It is worth noting that not all patients felt that a bruise following a subcutaneous injection could be seen as a reaction. There was however greater concern regarding blistering at the injection site. The support given by the nurse specialist team was deemed appropriate and patients stated that they were aware of the sterile technique and safe administration of adalimumab. The exact reason for these reactions remains unclear. Repeated injections in the same area (although not exact site) appears to be a factor. Unfortunately a full review of site choice and use falls outside of the scope of this audit, however this could form a more in-depth future study.